zbMATH — the first resource for mathematics

Canonical heights on projective space. (English) Zbl 0895.14006
Let \(K\) be a number field, and let \(\phi\:\mathbb P^N\to\mathbb P^n\) be a morphism of degree \(d>1\) defined over \(K\). By the theory of canonical heights on varieties relative to an endomorphism as developed by G. S. Call and J. H. Silverman [Compos. Math. 89, No. 2, 163-205 (1993; Zbl 0826.14015)], there is a unique Weil height \(\widehat h\) for \(\mathcal O(1)\) on \(\mathbb P^N\) such that \(\widehat h(\phi(P))=dh(P)\) for all \(P\in\mathbb P^N(\overline{K})\). The present paper shows that this canonical height \(\widehat h(P)\) can be expressed as a sum (over places of \(K(P)\)) of canonical local heights. For non-archimedean places of good reduction for \(\phi\), the local height is shown to be given by a simple formula; for the finitely many remaining places, some series and sequence formulas are given. Additional results are given in the case where there is a hyperplane \(W\) such that \(\phi^{*}(W)=(\deg\phi)W\), and also in the special case of \(\mathbb P^1\). The paper concludes by using the local canonical heights on \(\mathbb P^1\) to define a “\(v\)-adic filled Julia set” of \(\phi\), and to show that a point \(P\in K\) is pre-periodic for \(\phi\) if and only if it lies in the \(v\)-adic filled Julia set for all \(v\).
Reviewer: P.Vojta (Berkeley)

14G40 Arithmetic varieties and schemes; Arakelov theory; heights
14G25 Global ground fields in algebraic geometry
Full Text: DOI
[1] Beardon, A.F., Iteration of rational functions, Graduate texts in mathematics, Vol. 132, (1991), Springer-Verlag New York
[2] Call, G.S.; Silverman, J.H., Canonical heights on varieties with morphisms, Compositio math., 89, 163-205, (1993) · Zbl 0826.14015
[3] Call, G.S.; Silverman, J.H., Computing the canonical height on K3 surfaces, Math. comp., 65, 259-290, (1996) · Zbl 0865.14020
[4] Devaney, R.L., An introduction to chaotic dynamical systems, (1989), Addison-Wesley New York · Zbl 0695.58002
[5] S. W. Goldstine, 1993, Canonical Heights on Projective Space, Amherst College · Zbl 0895.14006
[6] Koblitz, N., pp, Graduate texts in mathematics, Vol. 58, (1977), Springer-Verlag New York
[7] Lang, S., Algebraic number theory, Graduate texts in mathematics, Vol. 110, (1986), Springer-Verlag New York
[8] Lang, S., Fundamentals of Diophantine geometry, (1983), Springer-Verlag New York · Zbl 0528.14013
[9] Lewis, D.J., Invariant set of morphisms on projective and affine number spaces, J. algebra, 20, 419-434, (1972) · Zbl 0245.12003
[10] Morton, P.; Silverman, J.H., Rational periodic points of rational functions, Internat. math. res. notices, 2, 97-110, (1994) · Zbl 0819.11045
[11] Narkiewicz, W., Polynomial cycles in algebraic number fields, Colloq. math, 58, 151-155, (1989) · Zbl 0703.12002
[12] Néron, A., Quasi-fonctions et hauteurs sur LES variétés abéliennes, Ann. of math., 82, 249-331, (1965) · Zbl 0163.15205
[13] Northcott, D.G., Periodic points on an algebraic variety, Ann. of math., 51, 167-177, (1950) · Zbl 0036.30102
[14] Pezda, T., Polynomial cycles in certain local domains, Acta arith., 66, 11-22, (1994) · Zbl 0803.11063
[15] Pezda, T., Cycles of polynomial mappings in several variables, Manuscripta math., 83, 279-289, (1994) · Zbl 0804.11059
[16] Russo, P.; Walde, R., Rational periodic points of the quadratic functionQ_{c}(xx2c, Amer. math. monthly, 101, 318-331, (1994) · Zbl 0804.58036
[17] Silverman, J.H., The arithmetic of elliptic curves, Graduate texts in mathematics, Vol. 106, (1986), Springer-Verlag New York
[18] Silverman, J.H., Computing heights on elliptic curves, Math. comp., 51, 339-358, (1988) · Zbl 0656.14016
[19] Silverman, J.H., Rational points on K3 surfaces: A new canonical height, Invent. math., 105, 347-373, (1991) · Zbl 0754.14023
[20] Silverman, J.H., Integer points, Diophantine approximation, and the iteration of rational maps, Duke math. J., 71, 793-829, (1993) · Zbl 0811.11052
[21] J. T. Tate, Oct. 1, 1979, Letter to J.-P. Serre
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.